BOSTON, Feb. 26 /PRNewswire-USNewswire/ -- Bad reactions to a prescribed medication send more than 175,000 older Americans to the emergency room each year. Just 10 commonly used medications -- almost all of them for heart disease or diabetes -- account for half of these reactions. The March 2008 issue of the Harvard Heart Letter offers tips about safely taking these important but potentially tricky medications.
Warfarin: Check your bleeding time (INR) regularly. Take care if you are also taking a nonsteroidal anti-inflammatory drug such as aspirin, ibuprofen, or naproxen. Keep your intake of green, leafy vegetables and alcohol steady from day to day.
Insulin: Check your blood sugar several times a day. Take care to store your insulin properly and carry a ready supply. Be aware of the signs of low blood sugar.
Digoxin: Check your pulse when you are calm and relaxed. If it is slower than it should be, call your doctor. Take care if you begin using an over-the-counter medication that may interfere with digoxin, such as antacids, cold or sinus medicine, or laxatives. Call your doctor if you experience vision changes, drowsiness, or confusion.
Aspirin and clopidogrel: Check that you are taking the right dose at the recommended times. Take care when you are using these medications together or with warfarin. Call your doctor if you experience any bleeding warning signs.
Oral medications for diabetes: Check your blood sugar as your doctor directs. Take care with these drugs if you have any type of kidney or heart disease. Be aware of the signs of low blood sugar.
Also in this issue:
-- Electrocardiogram: A look at this common test
-- Estrogen therapy: Timing is important
-- Testosterone therapy's untested risks
-- Coffee: safe even after a heart attack
-- A Chia Pet for diabetes?
-- Ask the doctor: Is it okay to take aspirin, Plavix, and warfarin?
Can a pacemaker cause diz
|SOURCE Harvard Heart Letter|
Copyright©2008 PR Newswire.
All rights reserved